Alert archive / Ohio / River Flood Warnings in 2020

River Flood Warning 15, NWS Cleveland, OH

March 19, 2020Hancock County, Ohio

NWS Cleveland, OH issued this river flood warning at Mar 19, 2020, 4:31 AM EDT for Hancock County, Ohio. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 4:31 AM EDT (08:31 UTC)
Expired
Mar 19, 2020, 9:32 PM EDT
In force
17 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 159 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Eagle Creek above Findlay (FECO1). The gauge peaked at 9.47 ft at Mar 19, 2020, 12:00 PM EDT.

actionminormoderatemajor51003/1903/2003/21
Action stage
8 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04188496, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

987 
WGUS41 KCLE 190831
FLWCLE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
431 AM EDT Thu Mar 19 2020

...The National Weather Service in Cleveland has issued a flood 
warning for the following rivers in Ohio...

  Eagle Creek Above Findlay

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC063-191630-
/O.NEW.KCLE.FL.W.0015.200319T0831Z-200319T1730Z/
/FECO1.1.ER.200319T0828Z.200319T1000Z.200319T1130Z.UU/
431 AM EDT Thu Mar 19 2020

The National Weather Service in Cleveland has issued a 

* Flood Warning for 
  The Eagle Creek Above Findlay
* until this afternoon.
* At 4 AM the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and rise to
  near 9.2 feet by this morning. The river will fall below flood 
  stage by late this morning.
* At 9.0 feet...Eagle Creek will overrun its banks and begin to 
  inundate portions of Fremont and Graceland Avenue. Water will 
  inundate a field near Rosemont Drive.

&&

LAT...LON 4104 8366 4104 8363 4087 8366 4087 8370


$$
3 follow-up statements
780 
WGUS81 KCLE 191205
FLSCLE
Flood Statement
National Weather Service Cleveland OH
805 AM EDT Thu Mar 19 2020

...The flood warning continues for the following rivers in Ohio...

  Eagle Creek Above Findlay

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC063-192005-
/O.EXT.KCLE.FL.W.0015.000000T0000Z-200320T0000Z/
/FECO1.1.ER.200319T0837Z.200319T1300Z.200319T1800Z.UU/
805 AM EDT Thu Mar 19 2020

...Flood warning extended until this evening...The flood warning 
continues for
  The Eagle Creek Above Findlay.
* Until this evening. 
* At  7:00 AM Thursday the stage was...9.2 feet. 
* Minor flooding is occurring and Minor flooding is forecast. 
* Flood stage is 9.0 feet.
* The river will rise to near 9.4 feet by late this morning. The 
  river will fall below flood stage early this evening. More rain later 
  tonight and Friday morning could recharge the creek and additional flooding
  is possible. 
* At 10.0 feet...Water from the Eagle Creek will impact portions of 
  South Blanchard Street, Brookside Drive, Fremont and Graceland 
  Streets. The intersections of Beechmont Drive with Fairmont and 
  Rosemont Drives flood. 

&&

LAT...LON 4104 8366 4104 8363 4087 8366 4087 8370


$$
014 
WGUS81 KCLE 191931
FLSCLE
Flood Statement
National Weather Service Cleveland OH
331 PM EDT Thu Mar 19 2020

...The flood warning continues for the following rivers in Ohio...

  Black River At Elyria
  Killbuck Creek Near Killbuck
  Eagle Creek Above Findlay
  Eagle Creek At Phalanx Station

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC093-200330-
/O.EXT.KCLE.FL.W.0016.000000T0000Z-200321T0000Z/
/ELRO1.1.ER.200319T1318Z.200320T0000Z.200320T1800Z.NO/
331 PM EDT Thu Mar 19 2020

...Flood warning extended until Friday evening...The flood warning 
continues for
  The Black River At Elyria.
* Until Friday evening. 
* At  3:15 PM Thursday the stage was...10.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast. 
* Flood stage is 9.5 feet.
* The river will rise to near 10.2 feet later this evening. The 
  river will fall below flood stage Friday afternoon.
* At 11.0 feet...Flooding along the East Branch of the Black River on
  Foster Road in Penfield Township. 

&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212             

$$

OHC075-169-200330-
/O.EXT.KCLE.FL.W.0013.000000T0000Z-200324T0900Z/
/KILO1.1.ER.200319T1425Z.200320T1800Z.200324T0300Z.NO/
331 PM EDT Thu Mar 19 2020

...Flood warning extended until late Monday night...The flood warning
continues for
  The Killbuck Creek Near Killbuck.
* Until late Monday night. 
* At  3:00 PM Thursday the stage was...15.3 feet. 
* Minor flooding is occurring and Minor flooding is forecast. 
* Flood stage is 15.0 feet.
* The river will rise to near 16.7 feet by Friday afternoon. The 
  river will fall below flood stage Monday night.
* At 17.0 feet...Private property on Water Street in the Village of 
  Killbuck flooded. Several county and local roads impassable 
  including State Route 60 south and County Road 621.

&&

LAT...LON 4099 8203 4099 8193 4067 8190 4045 8191
      4045 8202 4067 8202             

$$

OHC063-200330-
/O.EXT.KCLE.FL.W.0015.000000T0000Z-200320T2320Z/
/FECO1.1.ER.200319T0837Z.200320T0900Z.200320T1720Z.UU/
331 PM EDT Thu Mar 19 2020

...Flood warning extended until Friday evening...The flood warning 
continues for
  The Eagle Creek Above Findlay.
* From late this afternoon until Friday evening.
* At  3:00 PM Thursday the stage was...8.9 feet. 
* Minor flooding is forecast. 
* Flood stage is 9.0 feet.
* Forecast to rise above flood stage again early tonight and rise 
  to near 9.8 feet by Friday morning. The river will fall below 
  flood stage by Friday evening.
* At 10.0 feet...Water from the Eagle Creek will impact portions of 
  South Blanchard Street, Brookside Drive, Fremont and Graceland 
  Streets. The intersections of Beechmont Drive with Fairmont and 
  Rosemont Drives flood. 

&&

LAT...LON 4104 8366 4104 8363 4087 8366 4087 8370


$$

OHC155-200330-
/O.CON.KCLE.FL.W.0017.000000T0000Z-200321T1920Z/
/PHAO1.1.ER.200319T1545Z.200320T1900Z.200321T1320Z.UU/
331 PM EDT Thu Mar 19 2020

The flood warning continues for
  The Eagle Creek At Phalanx Station.
* Until Saturday afternoon. 
* At  3:00 PM Thursday the stage was...10.5 feet. 
* Minor flooding is occurring and Minor flooding is forecast. 
* Flood stage is 9.5 feet.
* The river will rise to near 10.7 feet by late this afternoon. The 
  river will fall below flood stage Saturday morning.
* At 14.0 feet...Several homes will become threatened with 
  evacuations possible in the Town of Braceville. Eagle Creek, 
  McConnell East, and Braceville Robinson Roads will be impassable.

&&

LAT...LON 4133 8100 4129 8093 4128 8087 4124 8092
      4124 8095 4125 8100             

$$
BM
179 
WGUS81 KCLE 200132
FLSCLE
Flood Statement
National Weather Service Cleveland OH
932 PM EDT Thu Mar 19 2020

...The flood warning is cancelled for the following rivers in ...

  Eagle Creek Above Findlay

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC063-200202-
/O.CAN.KCLE.FL.W.0015.000000T0000Z-200320T2320Z/
/FECO1.1.ER.200319T0837Z.200319T1600Z.200319T1841Z.UU/
932 PM EDT Thu Mar 19 2020

The flood warning is cancelled for 
  The Eagle Creek Above Findlay.
* At  9:00 PM Thursday the stage was...6.9 feet. 
* Flood stage is 9.0 feet.

&&

LAT...LON 4104 8366 4104 8363 4087 8366 4087 8370


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Mar 19, 1:55 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 19, 1:55 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
155 AM EDT Thu Mar 19 2020

.SYNOPSIS...
A front in vicinity of the Ohio Valley will move little
through much of Thursday morning. This front should then move
northward as a warm front and cross our region Thursday afternoon
and evening as a low moves from the central Great Plains to near
northern Lower Michigan. As the low moves east-northeast toward
Labrador, the trailing cold front should sweep eastward through our
area between roughly daybreak and early afternoon on Friday. Behind
this front, high pressure builds eastward through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Some minor updates to temperatures this evening, otherwise the
forecast remains on track. Widespread rain starting to exit the
eastern part of the forecast area, with more scattered shower
activity from the west into the overnight before drying out.

Original discussion...Isentropic lift aloft persists over our
CWA and taps into abundant amounts of Gulf of Mexico moisture as
a surface front in vicinity of the Ohio Valley moves little
through tonight. One shortwave trough will cross our region from
west to east this evening through the predawn hours of Thursday
morning. Ahead of this disturbance, periods of rain, heavy at
times, will continue overspreading our CWA from southwest to
northeast through this early evening. This round of rain should
then exit generally from west to east during the predawn hours
of Thursday morning. Weak elevated instability may be sufficient
for a few brief thunderstorms to develop amidst the isentropic
lift regime this evening into early Thursday morning. Total
rainfall from this first round of rain should average 0.50" to
1.00". Low temperatures are forecast to reach the 40's around
daybreak Thursday morning.

On Thursday, a longwave trough deepens over the central U.S. and
vicinity as one shortwave trough moves southeastward over the
Canadian Prairies and another moves eastward over the central Great
Plains. This pattern will allow isentropic lift aloft amidst
abundant Gulf of Mexico moisture to persist over our CWA. At the
surface, the front in vicinity of the Ohio Valley should lift
northward as a warm front and cross our CWA Thursday afternoon and
evening as a low tracks from southeastern Colorado to northern Lower
Michigan. A cold front trailing this low will begin to sweep
eastward over the central Great Plains and vicinity. Multiple
clusters of showers and thunderstorms should develop within the warm
sector along and ahead of this cold front. In our area, after a lull
in rainfall during most of the daylight hours of Thursday morning,
periods of rain, heavy at times, are expected with the warm frontal
passage late Thursday morning through evening. In addition, there
should be sufficient albeit weak elevated instability for
isolated thunderstorms to develop amidst the isentropic lift.
Warm air advection will contribute to a milder day on Thursday,
with afternoon highs expected to reach the lower to mid 60's
across our region.

During the predawn hours of Friday morning, the aforementioned
shortwave troughs should begin to phase over the Upper Midwest as
the deepening surface low tracks toward southwestern Quebec. The
low's trailing cold front should sweep east to near southwest Lower
Michigan and the Mid-Mississippi Valley by daybreak. Isentropic lift
aloft amidst abundant Gulf of Mexico moisture will continue to
generate periods of rain as low-level warm air advection continues.
In addition, the thunderstorms that manage to develop over the
central U.S. during the day on Thursday may organize into a squall
line. In turn, this squall line may move eastward and affect western
portions of our CWA early Friday morning. The squall line may
generate damaging wind gusts as it encounters a low CAPE/high shear
environment over our area. In fact, model soundings indicate the
potential for up to several hundred J/kg of surface-based CAPE and
limited CIN ahead of this line of convection as a southwesterly low-
level jet of about 50 to 60 knots resides over our area at/near 925
mb. Thus, rain within the squall line could be very efficient at
mixing these strong winds aloft down to the surface. Friday morning
low temperatures will be very mild and should only reach the upper
50's to lower 60's. Total rainfall from this second round should
average 0.40" to 0.75". Localized flooding may occur in poor
drainage areas or along small streams, but confidence in this
happening is low.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
By Friday morning, there will be a deepening low pressure
system over Ontario and moving eastward. A cold front will trail
to the southwest across the central Great Lakes region into the
Ohio Valley. High-res guidance shows a pre-frontal trough and
potential a broken line of convection moving across the area
early Friday morning. Depending on instability and how much the
atmosphere can recharge, there will likely be another line of
convection that develops along the cold front for Friday midday
afternoon. Given the thermodynamics and shear, isolated damaging
winds gusts will be the main threat on Friday. We can't rule
out a brief spin up tornado as well. Temperatures will warm into
the middle and upper 60s before the passage of the cold front.
Another concern for Friday will be the potential for gusty winds
30 to 40 mph across the region ahead of the front and behind
the front.

Cold air advection behind the front will cause temperatures to
tumble Friday evening with blustery winds. Overnight low
temperatures will fall down into the upper 20s by daybreak Saturday.
High pressure will be in control of the weather Saturday and Sunday
with temperatures actually below average for a change. The coldest
temperatures will be late Saturday night through daybreak on Sunday
with readings in the lower to middle 20s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The upper level weather for early next week looks mainly zonal and a
fast flow with several ripples of energy or small shortwaves moving
through the flow. Temperatures will be back to slightly above
average for early to middle of next week.  There will be a couple
small chances for scattered showers Monday into Tuesday. There may
be a bigger low pressure system to bring better rain chances to the
area by the middle of next week.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
Mostly LIFR ceilings with pockets of IFR and MVFR visbys and
ceilings across the area tonight. Rain has mostly exited the
region and has left an abundance of low level moisture in its
wake, contributing to patchy fog and LIFR ceilings which are
expected to last well through the morning hours. Ceilings are
expected to lift to MVFR/low end VFR by the late morning.

Attention then turns to this evening where a warm front will
lift northwards into the area, spreading rain, and potentially
some thunder, across the TAF sites. This will result in brief
periods of IFR visibilities with the heaviest pockets of rain.
Near the end of the TAF period, concern for LLWS increases with
50-60 knots about 2000 feet above the surface. This threat will
begin this evening and last into tomorrow morning as the surface
front lags behind the upper front.

.OUTLOOK...Non-VFR expected in rain showers and/or thunderstorms Thursday
evening into Friday.

&&

.MARINE...
Winds on the lake will increase slightly from an easterly direction
tonight 10 to 15 knots as an area of low pressure approaches Ohio
tonight. This low pressure system will move across Ohio tomorrow and
winds will briefing shift to a northerly or northeasterly direction
by Wednesday night. A stronger low pressure system will develop
across the Midwest into the Great Lakes region late Thursday into
Friday. Small Craft Advisory conditions will become likely with
gusty southerly winds 20 to 25 knots developing Thursday night.
South to southwesterly winds will increase to 20 to 30 knots by
Friday morning and much of the day Friday as a low pressure system
deepens over Ontario. We will need to monitor model trends for the
potential of Gales possible on Lake Erie if the system looks
stronger. A strong cold front will move across the lake Friday
afternoon with north to northwesterly winds behind the passage
between 15 to 20 knots. Onshore flow Friday into Saturday will cause
higher waves along the nearshore. SCA may be needed for an extended
time for the end of the week and weekend. An elevated northeasterly
flow will continue into Sunday of 15 to 20 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Greenawalt/Jaszka
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Kahn
MARINE...Griffin
Hazardous weather outlook, Mar 18, 3:36 PM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
336 PM EDT Wed Mar 18 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-192000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
336 PM EDT Wed Mar 18 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging wind gusts are possible Thursday
night through early Friday afternoon. Behind a strong cold front,
westerly to northwesterly winds may gust up to 40 mph on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-192000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
336 PM EDT Wed Mar 18 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:43 AM EDTRiver Flood WarningCLEHolmes, Wayne6 days
Mar 19, 3:55 AM EDTRiver Flood WarningCLEStark8 hr
Mar 19, 9:01 AM EDTRiver Flood WarningCLELorain32 hr
Mar 19, 12:13 PM EDTRiver Flood WarningCLETrumbull26 hr
Mar 19, 3:39 PM EDTSmall Craft AdvisoryCLE42 hr

Nearby

River Flood Warnings in Ohio, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.